Hi I'm new and thought I was strong enough to deal with this. I have heard so many stories of different cancer sufferers since I was diagnosed with Breast Cancer and I have to say a lot of the stories make mine seem so trivial. My cancer was in my right breast and I opted for a bilateral mastectomy after a few months of trying to come to terms with my diagnosis. Delaying treatment allowed the cancer to grow and spread to my lymph nodes which I regret. I was operated on in September 2013 and discharged after 2 days with no pain at all, just tightness across my chest and numbness under the arms into the armpits which felt like a burning sensation at times, but manageable.At first I thought it wasn't that bad at all. Yes I looked a lot different but it was ok. After a couple of weeks I had busted open in parts and had to endure visits to the clinic for dressing changes on a regular basis to try to heal the wounds. Eventually I was put on a vac sealed box to help the healing process so that I could start chemo which was at about 8 weeks post op instead of 6 weeks. My treatment began with 3x3 doses at once consisting of Fluorouracil, Epirubicin and Cyclophosphamide every 21 days administered via a Power Port which was inserted into me the day before. The first went well with no side effects at all and I felt invincible, even returning to work as a receptionist. The 2nd dose left me tired for a few days but nothing too serious and the 3rd wiped me out for a week straight after. Then I bounced back to normal. Though I felt mild nausea, I never threw up at all but I did take anti nausea tablets at the onset of any yukky feelings.
On 3 Jan 2014 I commenced the 2nd stage of my chemo which is 3x1 dose of Docetaxel every 21 days. I was told I should feel about the same as my previous chemo drugs other than tingling in fingers and feet and it will take less time to administer. The first 2 days was good then I started to feel cramp like pain in my legs, hips and lower back which got progressively worse over a few days and eventually consuming my whole body. While I take pride in mouth hygiene, I also have a white coating on my tongue along with pain as well as a sore throat and head aches. I want to sleep but can't get comfortable and so I tend to doze here and there rather than getting a good nights rest. I feel so confused and anxious right now and frustration has got the better of me. I thought the worst was behind me and I should start to be on the mend by now but I was wrong.
I just read your story, have you spoken to your oncologist? Told her/him what's going on? Have you got a good repore with him/ her? They can't give you extra drugs to combat the side effects? With my oncologist if something new pops up she is straight onto it making phone calls to other oncologists to figure out how to combat the issues. Next treatment I have a few more meds between my chemo drugs or before. Don't have those issues again! Other thing I tend to do is call the chemo nurses, they seem to get things done faster and always have fantastic advice and tips!
I hope they are doing the best they possibly can for you. There is nothing worse than what you are going through already without all the rest on top!
Wishing you all the luck in the world with your treatment. Sorry about all the questions. Everyone has different effects with meds. I hope your have gotten better.
Hi Tanya, sorry I did not reply sooner. On the day that I joined this site, I was feeling desperate and didn't understand what was happening to me. As I am going through the public system, I have no choice about who treats me and I have to say I was not at all impressed with my Oncologist who always referred me to my GP. Every time I tried to ask questions she would give me conflicting information or be rushing me out the door like I was worried about nothing. My whole ordeal has not been good since diagnosis as my surgeon was quite blunt with what needed to be done as well. I felt that I was just another statistic or number in the many that have been before me. I did not have a history of breast cancer in my family so it was a big shock for me and I had trouble coming to terms with it in the beginning. I must say though that the breast care nurses showed more compassion and tried to help with my emotions throughout the whole ordeal.
Following my first blog, I did go to a GP (mine was not available) to treat my symptoms after 3 days of struggling. After numerous phone calls to the cancer clinic and 4 hours in a waiting room I was given a script for Panadeine Forte to help alleviate the cramps.
It helped with the pain but knocked me out and this lasted a week. On the following 2 chemo treatments, I made sure I had some PF at home and was good for 2 days but down for a week after.
I am happy to say I have completed chemo on 12 Feb and returned to work. I need to have a CT scan but so far all seems to be good. Following that and all being well, I will have my port removed soon after and can start to get back into shape and back to normal. I will have to take Tamoxifen for the next five years and am a bit worried about the symptoms of menopause but at least I am still here. I hope all is well with you and wish you the very best for the future.
Cancer Council NSW would like to acknowledge the traditional custodians of the land on which we live and work.We would also like to pay respect to elders past and present and extend that respect to all other Aboriginal people.